Pennsylvania, 2002

Cold in Pennsylvania, November 28 to 29, 2002

November 28 to 29, 2002 · NWS PHI · 1 event in 1 county or zone

Unseasonably cold weather for November claimed the life of a homeless man in Norristown. He was found dead in a stairwell outside of the Montgomery County Court House.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably cold weather for November claimed the life of a homeless man in Norristown. He was found dead in a stairwell outside of the Montgomery County Court House. The morning low in Pottstown was 20 degrees on the 28th and 24 degrees on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 28, 3:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 28, 3:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EST THU NOV 28 2002

NO SIGNIFICANT CHANGES TO THE GOING FORECAST. CURRENT TEMPERATURES
RANGING FROM THE LOWER 20S IN THE SOUTHERN POCONOS TO THE UPPER 30S
IN CENTER CITY AND ALONG COASTAL SECTIONS. CLOUDS ARE ON THE
INCREASE AND FLURRIES ARE BEING REPORTED AT MT. POCONO.

ANOTHER CHILLY/COLD NIGHT AHEAD WITH TEMPERATURES ONCE AGAIN FALLING
INTO THE TEENS ACROSS THE SOUTHERN POCONOS AND INTO THE 20S
ELSEWHERE. IT SHOULDN/T BE AS COLD AS LAST NIGHT THOUGH WITH SOME
CLOUDS PRESENT AND SOME ADDED WAA. AS FOR PRECIPITATION...WE/LL KEEP
THE SMALL THREAT OF FLURRIES ACROSS THE NWRN ZONES THIS EVENING.

12Z MODELS CONTINUE TO TRACK A FAIRLY DEEP SURFACE LOW ACROSS THE
EASTERN PROVIDENCES OF CANADA THE NEXT TWO DAYS. THE ETA SURFACE
PRESSURE IS JUST A BIT DEEPER THAN THE GFS. THE ETA IS ALSO JUST A
BIT WARMER AND KEEPS THE QPF FURTHER NORTH. EVEN WITH THE WORSE CASE
QPF SCENARIO OF THE GFS...PRECIPITATION IS GOING TO BE HARD TO COME
BY SOUTH OF A LINE STRETCHING FROM SANDY HOOK NJ TO WILMINGTON DE.

CHANNELED VORTICITY WITH SOME VERY WEAK WAA/NEUTRAL FLOW WILL BE ON
TAP FOR FRIDAY NIGHT. WILL KEEP SMALL POPS GOING NORTH OF THE SAME
LINE MENTIONED ABOVE. THE AIRMASS WILL STILL BE COOL ENOUGH FOR
FROZEN PRECIPITATION.

ANOTHER H5 S/W WILL ROUND THE BROAD H5 L/W AND HELP PUSH A SURFACE
FRONT TOWARD THE NRN MID ATLANTIC ON SATURDAY. ONCE AGAIN THIS
SYSTEM IS MOISTURE STARVED. SWRLY SURFACE BREEZES WILL HELP BUMP UP
TEMPERATURES SOME COMPARED TO FRIDAY...BUT WILL NOT GO AS WARM AS
THE FWC/S. BASED ON H10-H8 THICKNESS ANALYSIS AND THE ABOVE WILL
MENTION BOTH THE CHANCE OF LIQUID AND FROZEN IN THE ZONES THAT
CONTAIN THE MENTION OF PRECIPITATION.

SMALL CRAFT ADVISORY HAS BEEN DROPPED BUT ZONES WILL BE HEADLINED
FOR ANOTHER SCA THREAT TOMORROW.

THANKS BGM.

FCSTID =   29
MPO   16  35  23  39 /  30  40  30  30
ABE   21  36  28  42 /  20  40  30  30
RDG   22  37  29  43 /  20  40  30  30
PHL   29  41  36  46 /  10  20  20  20
12N   18  36  24  40 /  30  40  30  30
SMQ   22  40  29  45 /  10  30  30  20
TTN   24  40  31  45 /  10  30  30  20
MIV   24  44  33  49 /  10  20  20  20
ACY   25  46  33  51 /  10  20  20  20
ILG   27  42  34  47 /  10  20  20  20
DOV   28  44  36  50 /  10  20  20  20
GED   30  46  37  51 /  10  20  20  20
ESN   29  45  36  50 /  10  20  20  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

KRUZDLO
Hazardous weather outlook, Nov 28, 5:41 AM EST, 13 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 AM EST THU NOV 28 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

EBERWINE

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Montgomery

When
November 28, 7:00 PM EST to November 29, 9:00 AM EST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Montgomery2002-11-29MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324064.